Bipolar Disorder by Season S.

To tell you a little about myself, I am a 20 year old female. I do not smoke cigarettes or drink coffee or soda. I eat very nutritionally, a little candy (sweet tooth), and I exercise every week-night. I graduated from high school a year early with a 3.9 GPA with honors. I've held a job consistently since I was 14, I received many awards and promotions and was always known as a very hard worker. I started college in 2000 at ISU and am working on a BA degree in social work, which is being paid for by our government and several scholarships. I have been a law abiding citizen, only being arrested once for possession of marijuana. I vote and volunteer, I work part time in a church as a daycare provider, and I pay taxes on time every year!

What I'm trying to get at here is I'm a pretty average 20 year old with all the opportunities (maybe even a little more!) as any other 20 year old. I have been using "weed" consistently for eight years, it always helped me stay balanced.

About two years ago I decided to quit to see what life was like without it in order to make an informed decision about whether to use or not. Three months into my sobriety I began acting out in very strange ways and was not able to maintain my emotions. I was not out of control I was just very emotional and it became quite bothersome. I then went to a counselor, at my parentsí request.

He proceeded to diagnose me bi-polar and put me on 500mg of Depakote extended release (a mood stabilizer with mild sedatives) to manage my emotions. I remained on the medication for two months and it was helping my mood swings. However, I was losing hair my gums were bleeding and I was fatigued all day long. All common side effects! On top of that it made me feel like I was in someone else's skin, it stabilized my mood so well I was numb to ALL emotions good and bad. This is a sign of over medication but 500mg is about the lowest dose there is.

I talked to my doctor about the side effects of both this med. and my preferred med. marijuana. He suggested we lower the dose to 250mg, and said he could not suggest I do anything illegal. I did this and was still losing hair and bleeding the fatigue stopped, but... my mood swings returned and became worse. At this point my husband then boyfriend begged me to start using again. By my own will and desire to be balanced again, I did. I took both meds. for a while (about six months) and that worked okay. I still had the side effects and instead of becoming moderately relieved when I lit up I became extremely stoned even with small doses. I told my doctor and he said I would not be able to measure my dose of THC while taking the depakote because it acted as a catalyst (makes you wonder how he knew!).

He informed me to do what I thought was best for my mental and physical health. So I went back to just smoking marijuana, at my previous levels. Which is/was about three joints a day morning, noon, and night sometimes two at night. I have not lost any motivation, as is said to happen. In fact sometimes a toke helps get me going. My grades have not dropped and I have not continued use of any other illicit drugs (did some experimenting through high school). I am still quite an emotional person (my husband can testify) and have not experienced any dulling or numbing of my senses, emotions, or feelings.

I know a lot of other people with mental health issues who use marijuana to medicate. We all agree for most non-severe mental health conditions marijuana is the most effective with the least side effects. I believe that God gave us this plant as a natural Prozac, I do not feel bad or evil when using it and, most of all, I am not ashamed of my use. I only wish we were granted the freedom to choose God's natural medication!!!